Nebraska, 2016

Tornado and Flash Flooding in Nebraska, September 15 to 17, 2016

September 15 to 17, 2016 · NWS OAX · 23 events in 10 counties and zones

As an upper level storm system moved into the northern Plains, a warm front retreated through eastern Nebraska and western Iowa during the afternoon. Unseasonably warm and humid air lifted into the region creating marginal instability by mid afternoon, but with the warm front in the area environmental shear was strong.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

As an upper level storm system moved into the northern Plains, a warm front retreated through eastern Nebraska and western Iowa during the afternoon. Unseasonably warm and humid air lifted into the region creating marginal instability by mid afternoon, but with the warm front in the area environmental shear was strong. Thunderstorms developed across northeast and east-central Nebraska by mid afternoon. Initially isolated supercells were the dominate mode with large hail the main threat. A small short-lived tornado did develop from one of the supercells in Washington County. Thunderstorms then moved into western Iowa as they continued to produce large hail. By mid evening the thunderstorms developed a common outflow in a west to east orientation and allowed for training, especially over northeast Nebraska. This continued regeneration of thunderstorms over the same area led to significant river and flash flooding over parts of the through the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 15, 2:20 PM CST, 54 minutes earlier.

Area forecast discussion, Sep 15, 2:20 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
320 PM CDT THU SEP 15 2016

.SHORT TERM...(tonight through Sunday)
Issued at 301 PM CDT THU SEP 15 2016

Primary concern tonight is convective development and overall
effects as an upstream trough and cold front move into the region.

Convection has festered most of the morning in northeast NE and
while it was never strong, it was very efficient at generating
rainfall with a report of 4.3 inches in Knox county. Additional
convection has fired in northeast NE this afternoon in response to
the tail end of the first piece of energy moving away from the
region...within an overall very moist environment with PW values
around 150% of normal this morning.

20z objective surface analysis indicated the cold front was well
west of the forecast area, however a subtle warm front had pushed
through the mid Missouri valley with temps now in the lower 80s
across much of the area. Most recent HRRR model continues to
suggest strong and possibly severe storm development in northeast
NE into northwest IA...which may become more west/east oriented
resulting in training of cells through the evening north of the
Platte River. Am concerned that given environmental moisture which
is 1-2 standard deviations above normal, warm cloud depths, high
moisture transport on a continued low level jet, this is an area
that could be primed for flash flooding given 300-500% above
normal rainfall in the last 7 days. Thus will issue a flash flood
watch for a few counties north of the Platte River tonight.
Elsewhere, while heavy rain will be possible with storms as the
upper low pushes in from the west, enough of a cold pool may
develop to help keep storms progressive.

Regarding severe potential tonight, environmental shear of 30-40
knots combined with mixed CAPE of 2000-2500 J/Kg should be
sufficient for rotating storms with wind and hail potential in the
stronger storms, but given decent low level turning near the warm
frontal boundary there will also be a small tornado threat that
we'll have to monitor. Will have fairly high pops 60-80% across
the forecast area tonight, with timing initially in northeast NE,
then spreading east southeast into the remainder of the forecast
area by late evening and overnight.

Storm chances linger in southeast NE on Friday, but should push
east of the forecast area Friday evening.

Dry and mild weather persists Saturday. Models hint at a weak wave
quickly moving across the Plains Saturday night so have added a
slight chance of rain for some areas. Wave should be east of the
area by Sunday with dry weather expected.

.LONG TERM...(Sunday night through Thursday)
Issued at 301 PM CDT THU SEP 15 2016

Dry weather early in the period, with rain chances returning by
Tuesday night through Thursday, although models are not in good
agreement with the GFS more bullish on precip and the ECMWF more
dry.

&&

.AVIATION...(18Z TAFS for KOFK...KLNK and KOMA.)
Issued at 1230 PM CDT THU SEP 15 2016

Visible satellite imagery as of 17z indicates low clouds gradually
mixing out across southeast Nebraska and southwest Iowa, a trend
which should continue northward as we progress through the
afternoon. As such, expect ceilings to gradually lift, though MVFR
conditions may still persist. There is a considerable amount of
uncertainty where and when thunderstorms will develop later today
due to the absence of a well-defined boundary in the area. Current
thinking is that storms may begin to affect the KOFK area by mid
afternoon and continue through this evening. At KOMA and KLNK, the
better thunderstorm chances may be delayed until this evening into
tonight.

&&

.OAX Watches/Warnings/Advisories...
NE...Flash Flood Watch through late tonight for NEZ015-033-034-
     043>045.

IA...Flash Flood Watch through late tonight for IAZ043-055-056.

&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Mead
Hazardous weather outlook, Sep 15, 9:49 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1049 AM CDT THU SEP 15 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-160600-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1049 AM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
THIS AFTERNOON INTO EVENING AHEAD OF A COLD FRONT MOVING THROUGH
CENTRAL NEBRASKA. ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR
SEVERE WEATHER...INCLUDING THE POTENTIAL FOR LARGE HAIL...DAMAGING
WINDS...FLOODING RAINFALL AND A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NON-SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ALONG THE COLD FRONT AS
IT ADVANCES SOUTHEAST THROUGH THE AREA ON FRIDAY.

THERE WILL BE MORE CHANCES FOR THUNDERSTORMS FOR TUESDAY AND
WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EVENING.

In the hours before

Local storm report, Sep 15, 11:48 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1248 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HEAVY RAIN       2 W BLOOMFIELD          42.60N 97.69W
09/15/2016  M4.30 INCH       KNOX               NE   PUBLIC

            OCCURRED IN LESS THAN TWO HOURS WITH THE STORMS EARLIER
            TODAY.

&&

MEAD
Special weather statement, Sep 15, 2:16 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
316 PM CDT THU SEP 15 2016

NEZ032-033-043-044-152045-
DODGE NE-COLFAX NE-STANTON NE-CUMING NE-
316 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANTON...
NORTHWESTERN DODGE...SOUTHWESTERN CUMING AND NORTHERN COLFAX COUNTIES
UNTIL 345 PM CDT...

AT 316 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF CLARKSON...OR 24 MILES SOUTHEAST OF
NORFOLK...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKSON...DODGE...HOWELLS...LEIGH...SNYDER...
MAPLE CREEK RECREATION AREA AND 10 MILES WEST OF WEST POINT.

LAT...LON 4158 9724 4174 9725 4189 9691 4171 9678
TIME...MOT...LOC 2016Z 232DEG 30KT 4178 9709

MEAD
Special weather statement, Sep 15, 2:38 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
338 PM CDT THU SEP 15 2016

IAZ055-NEZ044-045-052-152115-
HARRISON IA-DODGE NE-DOUGLAS NE-WASHINGTON NE-
338 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...WESTERN
DOUGLAS...SOUTHEASTERN DODGE AND WASHINGTON COUNTIES UNTIL 415 PM
CDT...

AT 337 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WATERLOO...OR 13 MILES WEST OF OMAHA...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTERN OMAHA...BLAIR...VALLEY...WATERLOO...KENNARD...ELKHORN...
BENNINGTON...WASHINGTON AND DESOTO BEND NATIONAL WILDLIFE REFUGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA NEAR MILE MARKER 167.
 HIGHWAY 30 IN IOWA BETWEEN MILE MARKERS 1 AND 5.
 HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 435 AND 450.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 108 AND 117.

LAT...LON 4121 9620 4127 9635 4163 9634 4155 9598
TIME...MOT...LOC 2037Z 193DEG 29KT 4127 9628

MEAD
Special weather statement, Sep 15, 3:04 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
404 PM CDT THU SEP 15 2016

IAZ055-069-NEZ045-052-053-152130-
HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-WASHINGTON NE-SARPY NE-
404 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...
NORTHWESTERN POTTAWATTAMIE...DOUGLAS...SOUTHEASTERN WASHINGTON AND
NORTHWESTERN SARPY COUNTIES UNTIL 430 PM CDT...

AT 404 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 3 MILES SOUTH OF KENNARD TO NEAR ELKHORN.
MOVEMENT WAS NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...BLAIR...MISSOURI VALLEY...FORT CALHOUN...WATERLOO...
KENNARD...MODALE...ELKHORN...CARTER LAKE...BENNINGTON...BOYS TOWN...
CRESCENT...MAGNOLIA...WASHINGTON...
DESOTO BEND NATIONAL WILDLIFE REFUGE AND WILSON ISLAND STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4172 9586 4131 9586 4117 9629 4148 9629
TIME...MOT...LOC 2104Z 231DEG 27KT 4142 9620 4128 9622

MILLER

The radar

The Omaha radar (KOAX), 14 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

9 hail, 8 flash flood, 3 thunderstorm wind, 2 flood, 1 tornado. Local standard time, as filed.

Hail, Douglas

When
September 15, 3:14 PM CST
Where
Douglas County, 2.49 mi WSW of Bennington
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.350, -96.210

Thunderstorm Wind, Douglas

When
September 15, 3:14 PM CST
Where
Douglas County, 2.49 mi WSW of Bennington
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.350, -96.210

The observer noted wind gusts to near 60 mph. Some small tree branches were noted down in the area.

Hail, Washington

When
September 15, 3:24 PM CST
Where
Washington County, 0.52 mi E of Washington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.400, -96.210

Hail, Washington

When
September 15, 3:50 PM CST
Where
Washington County, 0.69 mi S of De Soto
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.490, -96.070

Tornado, Washington

When
September 15, 4:00 PM CST to 4:01 PM CST
Where
Washington County, 4.63 mi SW of Ft Calhoun to 4.58 mi SW of Ft Calhoun
Rating
EF0
Path length
0.06 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
41.426, -96.098

A storm chaser captured video of a brief tornado touchdown. Some small branches and some debris were noted in the area, but no significant damage occurred.

Hail, Washington

When
September 15, 4:02 PM CST
Where
Washington County, 0.69 mi S of Ft Calhoun
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
41.460, -96.030

Hail, Stanton

When
September 15, 4:05 PM CST
Where
Stanton County, 10.38 mi S of Pilger
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.870, -97.040

Hail, Dodge

When
September 15, 5:25 PM CST
Where
Dodge County, 0.52 mi W of Uehling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.730, -96.510

Hail, Burt

When
September 15, 5:47 PM CST
Where
Burt County, 1.03 mi W of Arizona
Measured
1 in hail
Reported by
Public
Coordinates
41.820, -96.170

Flash Flood, Burt

When
September 15, 6:32 PM CST to 8:32 PM CST
Where
Burt County, 3.17 mi ENE of Oakland to 1.25 mi ESE of Oakland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.840, -96.410

Law enforcement reported flooding of roadways in the area with at least 1 car stalled in the flood waters.

Flash Flood, Cuming

When
September 15, 6:34 PM CST to 8:34 PM CST
Where
Cuming County, 0.28 mi NE of Beemer to 0.61 mi E of Beemer
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.932, -96.816

A spotter reported flash flooding in Beemer with at least 8 inches of water over some roadways in town at the time.

Flash Flood, Stanton

When
September 15, 6:59 PM CST to 9:00 PM CST
Where
Stanton County, 9.98 mi SE of Stanton to 10.7 mi SE of Stanton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.850, -97.090

Emergency management reported that water was flooding the eastbound lanes of Highway 32 and the roadway was closed.

Flash Flood, Burt

When
September 15, 7:36 PM CST to 10:00 PM CST
Where
Burt County, 0.52 mi E of Tekamah to 0.32 mi ENE of Tekamah
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
41.780, -96.220

The local COOP observer indicated that water over roadways in town were reaching up to 2 feet deep.

Hail, Colfax

When
September 15, 7:45 PM CST
Where
Colfax County, 0.52 mi E of Clarkson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.720, -97.120

Hail, Stanton

When
September 15, 7:47 PM CST
Where
Stanton County, 15.58 mi SSE of Stanton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.750, -97.090

Thunderstorm Wind, Nemaha

When
September 16, 12:00 AM CST
Where
Nemaha County, 3.93 mi WNW of Brock
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.500, -96.020

Farm outbuilding and corn cribs were reported damaged.

Thunderstorm Wind, Otoe

When
September 16, 12:25 AM CST
Where
Otoe County, 0.87 mi NE of Nebraska City Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.680, -95.860

A large tree was reported uprooted within the city of Nebraska City.

Flood, Dodge

When
September 16, 1:40 AM CST to 6:10 PM CST
Where
Dodge County, 1.87 mi W of Scribner to 2.05 mi WSW of Scribner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.672, -96.706

Heavy rainfall caused the Pebble Creek to rise into major flood near the town of Scribner. The flooding necessitated the closing of the flood gates that protect the town of Scribner, which also closes US Highway 275 through town. Outside of town significant low-land flooding was observed which closed numerous county roadways. The river crested at 22.35 ft before quickly falling on the 16t.

Flash Flood, Colfax

When
September 16, 8:27 AM CST to 10:30 AM CST
Where
Colfax County, 6.85 mi N of Leigh to 6.44 mi SSE of Leigh
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.799, -97.237

The emergency manager indicated that in excess of 6 inches of rainfall had fallen over the northern half of the county. This had inundated many county roadways, damaged several bridges and culverts.

Flash Flood, Cuming

When
September 16, 8:27 AM CST to 10:27 AM CST
Where
Cuming County, 0.51 mi E of Beemer to 5.4 mi S of Beemer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.930, -96.810

The emergency manager indicated that 4 to 6 inches of rainfall had led to inundation of several county roads.

Flash Flood, Platte

When
September 16, 8:27 AM CST to 10:30 AM CST
Where
Platte County, 1.65 mi NW of Platte Center to 1.19 mi NE of Platte Center
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.550, -97.518

The emergency manager reported that heavy rainfall in excess of 4 inches led to flooding of Central Highway.

Flash Flood, Stanton

When
September 16, 8:27 AM CST to 9:30 AM CST
Where
Stanton County, 0.69 mi S of Pilger to 1.91 mi S of Pilger
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.010, -97.050

The emergency manager reported that between 7 and 9 inches of rainfall fell around and south of the town of Pilger. This led to significant flash flooding inundating numerous county roadways, damaging or washing many of them out.

Flood, Dodge

When
September 16, 10:46 PM CST to September 17, 12:04 PM CST
Where
Dodge County, 2.45 mi NW of Nickerson to 1.25 mi WNW of Nickerson
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.554, -96.515

Heavy rainfall caused the Maple Creek to go into moderate flooding. This created significant low-land flooding of agricultural areas along both bands of the creek, also county roads north of Nickerson, and flooded the US Highway 275 bridge closing the highway. The creek crested at 14.38 before quickly falling on the 17th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661068, 661077, 661069, 661070, 661067, 661072, 661071, 661073, 661074, 661086, 661087, 661088, 661089, 661075, 661076, 661079, 661078, 661085, 661091, 661092, 661093, 661094, 661084.